Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Birmingham, AL

April 20, 2015Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 1:16 AM CDT for Walker County, Winston County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 1:16 AM CDT (06:16 UTC)
Expired
Apr 20, 2015, 2:15 AM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:10 AM CDTHAIL 0.753 Nnw Jasper, ALDIME SIZE HAIL AND WINDS ESTIMATED AT 45 MPH AT FARMSTEAD BAPTIST CHURCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:09 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS54 KBMX 200616
SVRBMX
ALC127-133-200715-
/O.NEW.KBMX.SV.W.0053.150420T0616Z-150420T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 AM CDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WALKER COUNTY IN CENTRAL ALABAMA...
  WINSTON COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 215 AM CDT

* AT 116 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF LYNN TO 6 MILES SOUTH OF GLEN
  ALLEN...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE   
 
  TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JASPER...CARBON HILL...LYNN...ARLEY...DOUBLE SPRINGS...ADDISON...
  KANSAS...NAUVOO...ELDRIDGE...SARDIS...CAMP MCDOWELL...CURRY...
  HELICON...BRUSHY LAKE...SMITH LAKE...ASHBANK...INMANFIELD...POPLAR
  SPRINGS...FALLS CITY AND CORINTH REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
      3392 8709 3383 8753 3387 8753 3387 8763
      3416 8764 3430 8729 3430 8711
TIME...MOT...LOC 0616Z 249DEG 43KT 3413 8757 3382 8771 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM
2 follow-up statements
925 
WWUS54 KBMX 200636
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT MON APR 20 2015

ALC127-133-200715-
/O.CON.KBMX.SV.W.0053.000000T0000Z-150420T0715Z/
WALKER AL-WINSTON AL-
136 AM CDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN WALKER AND WINSTON COUNTIES...

AT 135 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MORELAND TO 6 MILES SOUTHEAST OF NAUVOO...MOVING
EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...TREE DAMAGE IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
JASPER...CARBON HILL...ARLEY...DOUBLE SPRINGS...ADDISON...KANSAS...
NAUVOO...SARDIS...CAMP MCDOWELL...CURRY...HELICON...BRUSHY LAKE...
SMITH LAKE...ASHBANK...INMANFIELD...POPLAR SPRINGS...FALLS CITY...
CORINTH REC AREA...SMITH DAM AND MORELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
      3392 8709 3383 8753 3387 8753 3387 8763
      3427 8736 3430 8729 3430 8711
TIME...MOT...LOC 0635Z 248DEG 54KT 3423 8727 3392 8741 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM
555 
WWUS54 KBMX 200649
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 AM CDT MON APR 20 2015

ALC127-133-200715-
/O.CON.KBMX.SV.W.0053.000000T0000Z-150420T0715Z/
WALKER AL-WINSTON AL-
149 AM CDT MON APR 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN WALKER AND SOUTHEASTERN WINSTON COUNTIES...

AT 148 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SARDIS TO NEAR KANSAS...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...TREE DAMAGE IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
JASPER...CARBON HILL...ARLEY...ADDISON...KANSAS...NAUVOO...FALLS
CITY...SARDIS...CAMP MCDOWELL...CURRY...CORINTH REC AREA...HELICON...
SMITH DAM...SMITH LAKE...NESMITH...POPLAR SPRINGS...HOUSTON...RACCOON
BRANCH...BLACK POND AND GAMBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 8711 3399 8715 3396 8713 3396 8711
      3392 8709 3383 8753 3387 8753 3387 8763
      3430 8711
TIME...MOT...LOC 0648Z 258DEG 38KT 3423 8713 3383 8758 

HAIL...1.00IN
WIND...60MPH
 
$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:01 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 20, 1:01 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 AM CDT MON APR 20 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE
PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE
STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT
BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS.

LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE
DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT.
SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT
ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL
HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF
STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS
POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO
QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH.

THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER
MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED
SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER
THE WEEKEND.

88

&&

.AVIATION...
06Z TAF DISCUSSION.

MAIN CONCERN FOR THE NEXT SEVERAL HOURS IS THE CHANCE FOR
THUNDERSTORMS AFFECTING THE NORTHERN SITES...BUT THESE APPEAR TO
BE ON A TRAJECTORY THAT WILL TAKE THEM NORTH OF ALL SITES. UNLESS
ADDITIONAL ACTIVITY DEVELOPS...IT IS DOUBTFUL THAT ANY RAIN AT ALL
WILL OCCUR. FARTHER SOUTH...MVFR AND IFR CIGS ARE DEVELOPING AS
MOISTURE MOVES NORTHWARD. CONDITIONS SHOULD IMPROVE THROUGH THE
LATE MORNING HOURS.

87/GRANTHAM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 10:44 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CDT SUN APR 19 2015

ALZ011>015-017>050-210645-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1044 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST ALABAMA
AROUND MIDNIGHT AND EXIT EAST ALABAMA AROUND 6 AM MONDAY. DAMAGING
WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE
MAINLY ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO CLANTON TO
ROANOKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING
UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT.

In the hours before

Local storm report, Apr 19, 10:29 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TORNADO          3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015  F1               RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
            WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
            CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
            SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
            ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
            ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
            ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
            NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
            ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.

&&

MROSE
Local storm report, Apr 19, 10:42 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     TORNADO          7 N HAWKINSVILLE        32.13N 85.23W
04/19/2015                   RUSSELL            AL   NWS STORM SURVEY

            THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
            SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
            ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
            APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
            WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.

&&

MROSE
Local storm report, Apr 20, 12:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     TSTM WND DMG     SHOTTSVILLE             34.26N 88.13W
04/20/2015                   MARION             AL   FIRE DEPT/RESCUE

            SEVERAL TREES WERE BLOWN DOWN.

&&

LINHARES
Local storm report, Apr 20, 1:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HAIL             VERNON                  33.76N 88.11W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL

&&

LINHARES
Local storm report, Apr 20, 1:11 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT MON APR 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             6 E VERNON              33.76N 88.01W
04/20/2015  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL IN CROSSVILLE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:27 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Apr 20, 12:48 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion42 min
Apr 20, 1:15 AM CDTSevere Thunderstorm WarningBMXLamar16 min
Apr 20, 1:34 AM CDTSpecial Weather StatementBMXLamar26 min
Apr 20, 2:07 AM CDTSpecial Weather StatementBMXMarion38 min
Apr 20, 2:32 AM CDTSevere Thunderstorm WarningBMXBlount13 min
Apr 20, 2:34 AM CDTSpecial Weather StatementBMXSt. Clair41 min
Apr 20, 3:10 AM CDTSpecial Weather StatementBMXEtowah35 min
Apr 20, 3:20 AM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 20, 4:07 AM CDTSpecial Weather StatementBMXCherokee23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.